Results 1 to 8 of 8

Thread: Saliva problems

Hybrid View

  1. #1
    Forum Member
    Join Date
    Jun 2016
    Posts
    7

    Saliva problems

    I have bulbar onset ALS and recently have had a PEG fitted. I am finding it very difficult to swallow anything now - I manage one cup of tea (with thickener) per day and maybe a little white bread and cheese. My main problem though is huge amounts of secretions from my throat - every time I try to swallow something I get a huge amount of stuff coming from my mouth - I think I"m spitting out far more than I"m taking in. I contacted the forum and was recommended Mucodyne - I've been taking it for a couple of weeks now but so far no result. How long should it take to take effect? I'm taking 10ml 3 times per day - should I up the dose?
    I'd be grateful for any help you can offer - I'm finding it difficult to go out and see people, I feel so embarrassed at all the coughing and spitting.

  2. #2
    Forum Member kevin's Avatar
    Join Date
    May 2013
    Location
    chorley lancashire
    Posts
    163
    Hi barbara
    I heard quells the travel sickness pills help with saliva . I was diagnosed with bulbar onset but my saliva is intermittent . I find the more mucodyne I take the worse my saliva is . I know someone who had botocks injections in throat that stopped it straight away this treatment was available on NHS ask your MND nurse

  3. #3
    Forum Member
    Join Date
    Dec 2013
    Posts
    81
    Hi Barbara
    My Mum took Qwells. Sometimes a couple a day. This did help with the excess saliva quite a lot but not get rid of it completely. You can get them in any chemist over the counter. Good luck. Hope they work for you
    Sarah x

  4. #4
    Forum Member
    Join Date
    Oct 2016
    Location
    Andover Hampshire
    Posts
    225
    I take Qwells and they help with Saliva a lot. My main problem is when I use my Nippy machine. Saliva collects in the mask and sloshes around. I take 1 qwell before I go to bed and it reduces it a lot.

    Chris

  5. #5
    Forum Member MNDConnect's Avatar
    Join Date
    Mar 2016
    Location
    Northampton
    Posts
    185
    Hi Barbara,
    I am so sorry to hear about the difficulties you are having with swallowing and excess secretions. I think it would be a good idea to speak to your GP about this in order to get advice about medication, as sadly we are not able to recommend either medication or doses. It might be helpful to take along our information sheet on saliva management as this may offer a solution that they may not have considered. See here for a link to this information.

    In addition we have an information sheet about swallowing problems which you may find helpful - please see here.

    Please do let us know if you would like us to send you hard copies of these information sheets.

    I do hope this is helpful. But please do not hesitate to contact us for further information or support either via the forum or via email at mndconnect@mndassociation.org or alternatively on the MND Connect helpline on 0808 8026262 - we are available Monday to Friday from 9am to 5pm and 7pm to 10.30pm.
    Kindest regards
    Ruth

  6. #6
    Forum Member
    Join Date
    Oct 2015
    Posts
    228
    I have Botox injections to control my saliva .It takes 8 to 10 days for it to take effect and it lasts 8 to 10 weeks.It does not suit everyone.My MND nurse does the injections following a request from my neurologist.i have a break of 6 weeks between injections and I used Hyoscine patches which go behind the ear They are the same a Kwells. They worked fine but I developed and allergy to them and ended up with weeping sores.I have on Glycopyrronium Bromide which Work ok. it is just a pain having to administer every 4 hours.It is a trial and error to find out which suits best at the moment .I have Muscodyne on standby to use if my secretions are really thick and I cannot remove them with my suction machine .I do find that Muscodyne breaks it down but it leaves me with a sticky fluid that clings to my teeth and all round my mouth.As I can still swallow a bit I tend to use food that will break the mucus up.Ginger works for me and pineapple juice has been suggested by some forum members.I send you my best wishes Barbara and hope you can some relief

  7. #7
    Forum Member
    Join Date
    Jun 2016
    Posts
    7
    Thank you to everybody who has responded to my question. Lots of food for thought!
    I'll let you know how I get on.. . . . .

  8. #8
    Forum Member Dvd's Avatar
    Join Date
    Nov 2015
    Location
    Northern Ireland
    Posts
    789
    Hi Barbara .My friend Michael who has also Bulbar had terrible saliva / drooling ..Tried everything available but nothing worked ..Patches made him disorientated .. quells, Glycopyrronium, atropine eye drops did not help at all .. then as a last resort I asked could he have botox .. had one side injected and two weeks later had then the other side ..After a few days the saliva had greatly reduced ...Goes back for review in 2 months time ..
    The Dr that injected Michael with the botox has had lots of experience injecting botox for saliva that is why he only does one side at a time in case of any reaction..
    Do hope you get something as having lots of saliva / drooling is not pleasant ..
    Dvd

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •